Spontaneous heparin-induced thrombocytopenia syndrome: 2 new cases and a proposal for defining this disorder Academic Article uri icon

Overview

MeSH Major

  • Anticoagulants
  • Heparin
  • Thrombocytopenia

abstract

  • The existence of spontaneous heparin-induced thrombocytopenia (HIT) syndrome (or autoimmune HIT), defined as a transient prothrombotic thrombocytopenic disorder without proximate heparin exposure serologically indistinguishable from HIT, is controversial. We describe 2 new cases presenting with thrombotic stroke/thrombocytopenia: one following shoulder hemi-arthroplasty (performed without heparin) and the other presenting to the emergency room without prior hospitalization, heparin exposure, or preceding infection. Both patients tested strongly positive for anti-platelet factor 4 (PF4)/heparin immunoglobulin (Ig)G in 2 different immunoassays and in the platelet serotonin-release assay. Crucially, both patients' sera also caused strong (>80%) serotonin release in the absence of heparin, a serologic feature characteristic of delayed-onset HIT (ie, where heparin use precedes HIT but is not required for subsequent development or worsening of thrombocytopenia). We propose that a rigorous definition of spontaneous HIT syndrome should include otherwise unexplained thrombocytopenia/thrombosis without proximate heparin exposure and with anti-PF4/heparin IgG antibodies that cause strong in vitro platelet activation even in the absence of heparin.

publication date

  • June 5, 2014

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1182/blood-2014-01-549741

PubMed ID

  • 24677540

Additional Document Info

start page

  • 3651

end page

  • 4

volume

  • 123

number

  • 23